Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 143, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 18, 2004, 4:30 PM CDT for Ector County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2004, 4:30 PM CDT (21:30 UTC)
- Expired
- May 18, 2004, 5:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 30 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.5 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -453 J/kg
- Mixed-layer LCL
- 2139 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 182130 SVRMAF TXC135-182215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 430 PM CDT TUE MAY 18 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ECTOR COUNTY IN WEST TEXAS * UNTIL 515 PM CDT * AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF PLEASANT FARMS...OR 16 MILES SOUTH OF ODESSA...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... PLEASANT FARMS... ODESSA... TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3167 10259 3167 10231 3203 10230 3205 10258 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:23 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, May 18, 1:23 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 123 PM CDT TUE MAY 18 2004 .SHORT TERM... WARM AFTERNOON /25C AT 850MB ON KMAF MORNING SOUNDING/ WITH SUFFICIENT MID-LEVEL CAP TO SUPPRESS MOST AFTERNOON/EVENING CONVECTION. SURFACE DRYLINE HAS PUSHED EAST OF A KLES-KMAF-KFST LINE AT 17Z AND WITH THINNING HIGH CLOUDS AND BREEZY DOWNSLOPE WINDS...WIDESPREAD 95-100F MAXIMUM TEMPERATURES LIKELY WEST OF THE DRYLINE LATE THIS AFTERNOON. A FEW OROGRAPHICALLY INDUCED LATE AFTERNOON THUNDERSTORMS WILL BREAK THE CAP NEAR THE DAVIS MOUNTAINS AND WEAKEN SHORTLY AFTER SUNSET. SURFACE DRYLINE WITH 55F-60F DEWPOINTS IS EXPECTED TO RETREAT WESTWARD TO VICINITY THE TX/NM STATE BORDER OVERNIGHT. CURRENT TRENDS SUGGEST EASTERN PERMIAN BASIN AND LOWER TRANS PECOS TO BECOME THE WESTERN EXTENT OF LOW STRATUS DECK BY DAYBREAK WEDNESDAY. .LONG TERM... UPPER RIDGE IN PLACE OVER THE REGION WILL GRADUALLY SHIFT EAST THROUGH THE FORECAST PERIOD AS SEVERAL DISTURBANCES ROTATE WELL TO THE NORTH AND WEST OF THE FORECAST AREA THROUGH THE WEST COAST TROUGH THROUGH THE WEEKEND. LOOKING FOR MAINLY ISOLATED DIURNALLY DRIVEN CONVECTION THROUGH AT LEAST SATURDAY. THE BEST CHANCES THROUGH THURSDAY WILL BE IN THE HIGHER TERRAIN AND EXTREME WEST TEXAS/SOUTHEAST NEW MEXICO CLOSEST TO THE LOW LEVEL CONVERGENCE ALONG THE DRY LINE. WE SHIFTED THE ISOLATED POPS INTO THE PERMIAN BASIN FRIDAY AND SATURDAY AS THE UPPER HIGH MOVES FAR ENOUGH EAST AND A BETTER WESTERLY COMPONENT TO THE MID LEVEL WINDS DEVELOP. PAINTED A SILENT POP SUNDAY ACROSS THE EAST AS THE DRY LINE SHIFTS EAST WITH A SIGNIFICANT SHORTWAVE MOVING THROUGH THE PLAINS. AFTER SUNDAY MEDIUM RANGE GUIDANCE DIVERGES. GFS SUGGESTS MOISTURE WILL BE SCOURED EAST WITH SIGNIFICANT UPPER TROUGH PASSING ACROSS THE NORTHERN PLAINS. ECMWF HOLDS THE UPPER TROUGH AND MOISTURE MUCH FURTHER WEST THIS PERIOD SUGGESTING SOME ACTIVITY AT LEAST POSSIBLE. WILL HOLD OFF MENTION OF ANY PRECIPITATION DAY 6 AND 7 AT THIS TIME UNTIL BETTER AGREEMENT REALIZED. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 69 92 67 89 / 0 0 0 0 CARLSBAD NM 64 96 65 93 / 0 10 10 10 DRYDEN TX 68 88 72 90 / 0 0 0 0 FORT STOCKTON TX 71 95 68 92 / 10 0 0 0 GUADALUPE PASS TX 65 92 58 89 / 0 10 10 10 HOBBS NM 66 95 65 92 / 10 0 0 0 MARFA TX 55 89 57 88 / 0 10 10 10 MIDLAND INTL AIRPORT TX 69 92 67 90 / 0 0 0 0 ODESSA TX 68 92 65 90 / 10 0 0 0 WINK TX 71 99 68 95 / 10 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 01/12
Hazardous weather outlook, May 18, 1:30 PM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 130 PM CDT TUE MAY 18 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-190800- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 130 PM CDT (1230 PM MDT) TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT HAZARDOUS WEATHER IS NOT EXPECTED TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.